South Carolina, 2019Lightning Strike in South Carolina, August 11, 2019
August 11, 2019 · NWS CHS · 1 event in 1 county or zone
A stationary boundary draped across the area along with an inland moving seabreeze triggered numerous thunderstorms with frequent lightning during peak heating hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary boundary draped across the area along with an inland moving seabreeze triggered numerous thunderstorms with frequent lightning during peak heating hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 11, 2:47 PM EST, 38 minutes earlier.
Area forecast discussion, Aug 11, 2:47 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
347 PM EDT Sun Aug 11 2019
.SYNOPSIS...
A stationary front over South Carolina tonight will drift into
Georgia Monday, before dissipating. Drier high pressure will
briefly build from the north on Tuesday, before a cold front
drops into the area late Wednesday and lingers into next
weekend.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The weak stalled front across southern SC will shift south
into GA late tonight. Most evening convection will wind down but
can't rule out isolated showers and storms overnight. Can't rule
out a few storms becoming severe through early evening during
peak heating and maximum mesoscale boundary influence but
possibly the bigger threat will be locally heavy rain, which
could produce flash flooding, especially in downtown Charleston
around high tide. Think best chance of fog will be inland where
the lowest surface pressure condensation deficits look to be,
especially where rain occurs today.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Deep ridging will build over the area Monday and Tuesday with
somewhat drier air that arrives courtesy of a deep northwesterly
flow aloft. That along with larger scale subsidence will limit how
much convection is able to get going each day. For Wednesday, the
ridging aloft starts to erode as an upstream cold front approaches
by late in the day. Moisture will increase appreciably during this
time, with PWat as high as 2.25 to 2.5 inches expected. This along
with better thermodynamics and forcing aloft will lead to a greater
chance of afternoon showers and t-storms.
For Monday, there is better moisture and forcing due to the
stationary front that drifts to near the Altamaha River by evening.
It is here where we have our better chances of convection in the
scattered range where the higher MUCAPE is forecast to occur.
Elsewhere, just isolated coverage is expected, with the sea breeze as
the main initiator of showers and t-storms. DCAPE in excess of 1000
J/kg could promote an isolated strong or marginally severe storm.
Highs will reach 90-94F inland from the coast.
Activity will quickly fade during the early and mid evening, with
maybe some fog far inland late. Lows in the lower and middle 70s
most communities inland, upper 70s closer to the coast.
Tuesday looks to be even less active with the stationary front
having dissipated and H5 heights as high as around 5920-5930 meters.
Thus we have nothing more than isolated coverage during the
afternoon. DCAPE is again greater than 1000 J/kg, so a pulse strong
or marginally severe storm can occur. Max temps will be a degree or
two warmer, and the accompanying heat indices will approach Heat
Advisory thresholds over some areas south of I-16 in Georgia.
Wednesday will experience the best coverage of showers and t-storms
due to the approaching cold front, lower heights aloft and less of
a cap. We currently have 30-40% PoP over the coastal corridor, but
50-60% (which might prove to be conservative) over the central and
northwest zones. DCAPE is less than previous days, so any severe
potential is limited. But with PWat around 2-3 standard deviations
above normal and the storm motion aligned generally parallel to the
approaching cold front, back-building and training of cells could
lead to an enhanced risk of urban flooding. Max temps will be
dependent upon how fast the coverage of convection develops, but we
do have lower and middle 90s beforehand.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The cold front will stall over the area Wednesday night and
linger into Saturday. Deep tropical moisture will continue to
overspread the area, likely resulting in a wet pattern with
scattered to numerous showers and tstms much of the period.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR conditions will prevail. Showers and tstms are expected to
develop this afternoon and early evening as a weak front drops south
over the coastal corridor, interacting with the developing sea
breeze and enhancement convergence of moisture. Flight restrictions
associated with tstms are possible at both terminals.
Later tonight, patchy low clouds and fog are possible but the
current potential is too low for 18Z TAF inclusions.
Extended Aviation Outlook: Little to no chance of any flight
restrictions until Wednesday and Thursday when a cold front
approaches and stalls nearby. This will result in at least periodic
sub-VFR weather in SHRA/TSRA both afternoons and evenings.
&&
.MARINE...
Tonight: A weak front will shift south toward the Savannah River
with S/SE winds 10-15 kt or less weakening overnight and shifting
to more E/SE across the SC waters late. Seas will mainly be in
the 1-3 ft range, highest to the east near the Gulf Stream.
Monday through Friday: A stationary front that drops across our
Georgia waters Monday will dissipate before Tuesday, before a
cold front approaches late Wednesday and persists nearby the
rest of the week. A mostly E or SE flow early in the week will
become more S or SW thereafter, but even with sea breeze
influences and nocturnal low level jetting, winds and seas will
stay far beneath any advisory levels. The potential for strong
t-storms will increase as the front draws closer for Wednesday
through Friday.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...RJB
SHORT TERM...33
LONG TERM...JRL
AVIATION...33/RAD
MARINE...33/RJB
Hazardous weather outlook, Aug 11, 3:10 AM EST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
410 AM EDT Sun Aug 11 2019
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-121315-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
410 AM EDT Sun Aug 11 2019
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 11, 2:37 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Charleston SC
337 PM EDT Sun Aug 11 2019
SCZ050-112000-
Charleston-
337 PM EDT Sun Aug 11 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...
At 336 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Awendaw, or 8 miles west of McClellanville,
moving south at 10 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Awendaw, Garris Landing and Bull Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 3298 7946 3298 7951 3297 7952 3288 7955
3288 7965 3296 7974 3303 7972 3309 7966
3311 7965 3312 7951
TIME...MOT...LOC 1936Z 353DEG 9KT 3304 7961Special weather statement, Aug 11, 2:56 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Charleston SC
356 PM EDT Sun Aug 11 2019
SCZ045-050-052-112030-
Inland Berkeley-Tidal Berkeley-Charleston-
356 PM EDT Sun Aug 11 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...
At 356 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Wando to near
Awendaw, and moving south at 10 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Mount Pleasant, Isle Of Palms, Awendaw, Garris Landing, Mount
Pleasant Regional Airport, Price Inlet and Bull Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 3298 7951 3297 7952 3289 7955 3280 7971
3279 7977 3318 7996 3318 7978 3307 7952
3298 7948
TIME...MOT...LOC 1956Z 348DEG 9KT 3298 7980 3298 7959Lightning, Charleston
- When
- August 11, 3:25 PM EST
- Where
- Charleston County, 1.8 mi NE of Philip
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 32.900, -79.780
The Charleston County 911 Call Center reported a structure fire due to lightning along the 1900 Block of Hubbell Drive. Minimal damage was reported to the 3rd floor along with water damage.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Montana, August 11, 2019$2.5 million · 3 in hail · 63 events
- Tornadoes and Flash Flooding in Kansas, August 11, 2019$91,000 · EF1 · 47 events
- Damaging Winds in Nebraska, August 11, 2019$1.5 million · 70 kt wind · 2 events
- Tornadoes and Hail in Colorado, August 11, 2019$202,000 · EF1 · 17 events
- Tornadoes and Hail in Colorado, August 11, 2019EF1 · 16 events
- Excessive Heat and Heat in Mississippi, August 11 to 13, 201929 events
- Excessive Heat and Heat in Tennessee, August 11 to 13, 201922 events
- Excessive Heat in Louisiana, August 11 to 13, 201916 events
- Hail in North Dakota, August 11, 2019$20,000 · 1 in hail · 1 event
- Excessive Heat and Heat in Arkansas, August 11 to 13, 201915 events
- Excessive Heat in Arkansas, August 11 to 13, 20198 events
- Tornado and Flash Flooding in Wyoming, August 11, 20191.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852109.